Florida, 2006

Hail in Florida, April 21, 2006

April 21, 2006 · NWS JAX · 1 event in 1 county or zone

Nickel size hail was covering the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Nickel size hail was covering the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 21, 12:58 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 21, 12:58 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT FRI APR 21 2006

.SHORT TERM...ONLY A SMATTERING OF CLOUDS ACROSS ACROSS JAX CWA AS
OF 1 PM EDT. THIS IS DUE TO QUITE DRY CONDITIONS AS 12Z KJAX
SOUNDING INDICATED PWAT NEAR 1 INCH...COUPLED WITH SUBSIDENCE
ASSOCIATED WITH MEAN LAYER RIDGE. ATMOSPHERE WILL UNDERGO CHANGES
BEGINNING LATE THIS AFTERNOON AS MEAN LAYER RIDGE IS FORECAST TO
SLOWLY SHIFT EAST...WITH LOW-LEVEL SOUTHERLY FLOW PROVIDING
INFLUX OF MOISTURE AND INSTABILITY. WILL OMIT POPS FOR THIS
EVENING AS SUBSIDENCE INVERSION BETWEEN H85 AND H7 REMAINS TOO
STRONG. WILL INTRODUCE SLIGHT CHANCE POPS AFTER MIDNIGHT FOR
WESTERN-MOST ZONES OF JAX CWA...WHERE PRE-FRONTAL DYNAMICS WILL
FIRST IMPACT.

SATURDAY MAY BE AN ACTIVE WEATHER DAY AS VIGOROUS SHORTWAVE TROUGH
AND ATTENDANT FRONTAL SYSTEM IS FORECAST TO TRACK ACROSS JAX CWA.
AT THIS TIME...FOCUS AREA FOR STRONG/POSSIBLY SEVERE THUNDERSTORMS
WILL BE ALONG AND EAST OF U.S. HIGHWAY 301 CORRIDOR WHERE MAXIMUM
DAYTIME HEATING WILL COINCIDE WITH PLACEMENT OF FRONTAL SYSTEM.
MAIN CONCERNS AT THIS TIME ARE HAIL AND GUSTY TO POSSIBLY STRONG
WINDS. FRONT IS FORECAST TO DEPART OFFSHORE LATE SATURDAY...FOLLOWED
BY DRY CONDITIONS SUNDAY AND MONDAY. TEMPERATURES WILL LIKELY
CONTINUE ABOVE CLIMATOLOGY AS MEAN LAYER RIDGE QUICKLY BUILDS IN
FROM THE WEST.

.LONG TERM (TUE THROUGH FRI)...WILL MAINTAIN DRY FORECAST FOR
TUESDAY AS MEAN LAYER RIDGE SLOWLY FLATTENS ACROSS THE SOUTHEAST
UNITED STATES. NEXT SHORTWAVE TROUGH AND ATTENDANT SURFACE FRONT
IS FORECAST TO TRAVERSE JAX CWA WEDNESDAY. WILL MENTION CHANCE
POPS ACROSS THE BOARD WITH SHOWER/THUNDERSTORM WORDING.

THURSDAY AND FRIDAY...WILL INCLUDE N-S DISTRIBUTION OF POPS WITH
HIGHEST POPS GENERALLY SOUTH OF A LINE FROM GAINESVILLE TO ST
AUGUSTINE (WHERE FRONTAL BOUNDARY IS CURRENTLY FORECAST TO STALL).
DIFFICULT TO DETERMINE DEGREE OF INSTABILITY FOR THESE TWO
DAYS...THUS WILL MAINTAIN SHOWER/THUNDERSTORM WORDING.

&&

.MARINE...
SOUTHERLY FLOW WILL CONTINUE TO INCREASE TONIGHT AND SATURDAY AHEAD
OF THE FRONT AND WILL RAISE SMALL CRAFT EXERCISE CAUTION HEADLINES
FOR THE OFFSHORE WATERS AT WINDS WILL LIKELY REACH 15 TO 20 KNOTS IN
A GOOD NOCTURNAL WIND EVENT. SEAS WILL BUILD SLIGHTLY INTO THE 3-5
FT RANGE. OTHERWISE THE MAIN EVENT WILL BE A LINE OF STRONG
THUNDERSTORMS MOVING INTO THE COASTAL WATERS LATE SATURDAY AFTERNOON
AND EVENING. SUNDAY THROUGH TUESDAY SHOULD FEATURE WINDS LESS THAN
15 KNOTS AND SEAS 4 FT OR LESS. NEW 12Z GFS PROGGING BRIEF NELY WIND
EVENT FOR NEXT WEDNESDAY.

&&

.FIRE WEATHER...
DISPERSION INDICES ARE EXPECTED TO REACH INTO THE 65 TO 75 RANGE
SATURDAY AFTERNOON WITH MODERATE SWLY FLOW AND MAX TEMPS IN THE
80S...BUT RHS SHOULD REMAIN ABOVE 35%. FOR SUNDAY AFTERNOON...IT
APPEARS AS THOUGH RHS SHOULD FALL BELOW 35 PERCENT FOR SEVERAL
HOURS ACRS THE SUWANNEE RIVER VALLEY IN NERN FL...BUT DURATIONS ARE
RIGHT AT 4 HOURS AND LIGHT WINDS...SO WILL LET MID SHIFT TAKE ONE
MORE LOOK BEFORE PULLING THE TRIGGER ON A FIRE WEATHER WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  83  57  86 /  20  50   5   0
SSI  68  81  61  82 /  10  60  20   0
JAX  65  85  59  83 /  10  60  10   0
SGJ  68  85  63  82 /  10  60  20   0
GNV  64  86  59  86 /  10  40  10   0
OCF  64  86  60  86 /  10  40  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...ZAPPE
MARINE/FIRE WX...HESS
Hazardous weather outlook, Apr 21, 9:00 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT FRI APR 21 2006

UPDATED TO REMOVE DENSE FOG ADVISORY

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211400-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1000 AM EDT FRI APR 21 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING AS THE EAST COAST AND WEST COAST SEABREEZES COLLIDE. STRONG
GUSTY WINDS ARE POSSIBLE IN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...STRONG THUNDERSTORMS POSSIBLE SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY
AHEAD OF A COLD FRONT. STRONG STORMS ARE POSSIBLE...ESPECIALLY
DURING SATURDAY AFTERNOON ACROSS THE EASTERN PORTION OF THE AREA AS
CONVECTION IS ENHANCED BY THE ATLANTIC SEABREEZE. THE GREATEST
THREATS FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/HESS

In the hours before

Special weather statement, Apr 21, 1:55 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT FRI APR 21 2006

FLZ040-211930-
MARION-
255 PM EDT FRI APR 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 330 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF RAINBOW LAKES
ESTATES...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND ROMEO...RAINBOW LAKES ESTATES AND OCALA AIRPORT
THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Apr 21, 2:18 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT FRI APR 21 2006

FLZ040-211945-
MARION-
318 PM EDT FRI APR 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN CONTINUED FOR SOUTHWEST
MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 345 PM
EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTHWEST OF OCALA AIRPORT...OR
ABOUT 9 MILES NORTHEAST OF BEVERLY HILLS...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANTOS
AND OCALA AIRPORT THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Apr 21, 3:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT FRI APR 21 2006

FLZ040-212100-
MARION-
415 PM EDT FRI APR 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF FLEMINGTON...OR
ABOUT 8 MILES SOUTHEAST OF WILLISTON...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
LOWELL...REDDICK AND FLEMINGTON THROUGH 500 PM EDT. HEAVY RAIN AND
GUSTY WINDS CAN ALSO BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

MZ
Special weather statement, Apr 21, 3:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT FRI APR 21 2006

FLZ036-212145-
ALACHUA-
446 PM EDT FRI APR 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
SMALL HAIL VALID UNTIL 545 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
ROCHELLE...OR ABOUT 11 MILES NORTHEAST OF WILLISTON...MOVING
NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND ROCHELLE...NEWNANS LAKE...GAINESVILLE AIRPORT AND
GAINESVILLE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Apr 21, 4:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT FRI APR 21 2006

GAZ163-212200-
CLINCH-
509 PM EDT FRI APR 21 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR
SMALL HAIL VALID UNTIL 600 PM EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF HOMERVILLE...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE AND ARGYLE THROUGH 600 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
April 21, 4:15 PM EST
Where
Alachua County, 2 mi N of Micanopy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.533, -82.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489913.